Ask a doctor

Chronic Fatique and Botox. Side Effects of Botox?

I am very close to opting for Botox injections for the "11" between my brows, forehead lines, and crows feet. I came to these message boards to learn more, and now I'm scared of the side effects. Since I tend to have issues related to Chronic Fatigue, I'm concerned about the "flu like" symptoms and/or cognitive "spaciness" that I am reading about. How common is this? FYI: A Flu Shot tends to result in me feeling ill for several days. Am I to expect the same from Botox?

Doctor Answers (5)

Chronic Fatique and Botox. Side Effects of Botox?

+2

None of my patients have experienced these symptoms in the past. However, we understand very little about chronic fatigue syndrome. Thus, it's very hard to make a prediction for you. If you can tolerate the symptoms you experience with a flu shot then it might be worth trying. If it's a truly miserable experience to get a flu shot you might have the same experience with Botox and it might not be worth the risk. I hope this information is helpful.

Stephen Weber MD, FACS

Weber Facial Plastic Surgery


Denver Facial Plastic Surgeon
5.0 out of 5 stars 36 reviews

These side effects are very rare.

+2

Chronic fatigue patients can certainly have Botox. The side effects you are describing occur in about 1-2 % of patients. Will you be one of this tiny minority? No one can predict that for you. If you experience this side effect generally then you may decide to avoid treatment in the future.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 16 reviews

Side effects of Botox

+2

To be honest, we report what's in the literature and from the company. I've had a few (like less than 100 patients in 15 years of Botox injecting) tell me that the Botox made them feel flu-like or tired, and honestly, several of these people did have the flu or something after that. So it's hard to tell you if you will or won't have this side effect. However, aspirin, Tylenol, and lots of multivitamins will list flu-like symptoms and possible fatigue as a side effect... my guess is you probably take those and didn't even realize it. It's frankly a side effect if one person during any of the FDA trials ever said they had it. It needs to be up to you to decide if Botox is the right choice.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

You might also like...

Botox treatment for wrinkles in patients with chronic fatigue syndrome

+1

There is still a lot of work that needs to be done to understand both, chronic fatigue syndrome and it's cause(s) as well as the potential systemic side effects that may occur, but are very rare, with Botox.

I have treated patients with Botox injections for 20 years and have had only two patients that I can remember telling me they felt some flu like symptoms for a couple of days after the injection and they both returned for more Botox when it wore off several months later and did not experience the side effect again.

I am not aware that there is any cause and effect of an exacerbation of the chronic fatigue syndrome after botulinum toxin treatment.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Botox side effects

+1

I have treated countless patients with Botox and never have any experienced flu-like or spaciness symptoms. Also, based on the scientific literature, publications, and conferences attended, this would be considered an extremely rare event. Because of your chronic fatigue and worries about Botox, I would make sure to treat just one area at a time at a conservative dose, with an expert such as a dermatologist. If you are happy with the results (very likely), then you can move on to another area of the face for botox. Start with the 11's, most people are tremendously happy with the results. Dr. Benjamin Barankin, Toronto Dermatology Centre.

Benjamin Barankin, MD
Toronto Dermatologic Surgeon
5.0 out of 5 stars 21 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.